Lecture notes : The local regularity of soap films after Jean Taylor
Journées équations aux dérivées partielles (2008), article no. 1, 27 p.

The following text is a minor modification of the transparencies that were used in the conference; please excuse the often telegraphic style.

The main goal of the series of lectures is a presentation (with some proofs) of Jean Taylor’s celebrated theorem on the regularity of almost minimal sets of dimension 2 in 3 , and a few more recent extensions or perspectives. Some of the results presented below are work of, or with T. De Pauw, V. Feuvrier A. Lemenant, and T. Toro.

The main references for these lectures are [D4] and [D5] (for the proofs), [D3] (for some of the questions), and the theses [Feu] and [Le].

@article{JEDP_2008____A1_0,
     author = {David, Guy},
     title = {Lecture notes : The local regularity of soap films after Jean Taylor},
     journal = {Journ\'ees \'equations aux d\'eriv\'ees partielles},
     publisher = {Groupement de recherche 2434 du CNRS},
     year = {2008},
     doi = {10.5802/jedp.45},
     language = {en},
     url = {http://www.numdam.org/item/JEDP_2008____A1_0}
}
David, Guy. Lecture notes : The local regularity of soap films after Jean Taylor. Journées équations aux dérivées partielles (2008), article  no. 1, 27 p. doi : 10.5802/jedp.45. http://www.numdam.org/item/JEDP_2008____A1_0/

[Al] F. J. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Memoirs of the Amer. Math. Soc. 165, volume 4 (1976), i-199. | MR 420406 | Zbl 0327.49043

[Am] L. Ambrosio, Existence theory for a new class of variational problems, Arch. Rational Mech. Anal. 111 (1990), 291-322. | MR 1068374 | Zbl 0711.49064

[AFP1] L. Ambrosio, N. Fusco, and D. Pallara, Partial regularity of free discontinuity sets II., Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 24 (1997), 39-62. | Numdam | MR 1475772 | Zbl 0896.49024

[AFP2] L. Ambrosio, N. Fusco and D. Pallara, Higher regularity of solutions of free discontinuity problems. Differential Integral Equations 12 (1999), no. 4, 499-520. | MR 1697242 | Zbl 1007.49025

[CL] M. Carriero and A. Leaci, S k -valued maps minimizing the L p -norm of the gradient with free discontinuities, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 18 (1991), 321-352. | Numdam | MR 1145314 | Zbl 0753.49018

[DCL] E. De Giorgi, M. Carriero, and A. Leaci, Existence theorem for a minimum problem with free discontinuity set, Arch. Rational Mech. Anal. 108 (1989), 195-218. | MR 1012174 | Zbl 0682.49002

[DMS] G. Dal Maso, J.-M. Morel, and S. Solimini, A variational method in image segmentation: Existence and approximation results, Acta Math. 168 (1992), no. 1-2, 89–151. | MR 1149865 | Zbl 0772.49006

[D1] G. David, Limits of Almgren-quasiminimal sets, Proceedings of the conference on Harmonic Analysis, Mount Holyoke, A.M.S. Contemporary Mathematics series, Vol. 320 (2003), 119-145. | MR 1979936 | Zbl 1090.49025

[D2] G. David, Singular sets of minimizers for the Mumford-Shah functional, Progress in Mathematics 233 (581p.), Birkhäuser 2005. | MR 2129693 | Zbl 1086.49030

[D3] G. David, Quasiminimal sets for Hausdorff measures, in Recent Developments in Nonlinear PDEs, Proceeding of the second symposium on analysis and PDEs (June 7-10, 2004), Purdue University, D. Danielli editor, 81–99, Contemp. Math. 439, Amer. Math. Soc., Providence, RI, 2007. | MR 2359022 | Zbl 1137.49038

[D4] G. David, Low regularity for almost-minimal sets in 3 , submitted and to be found at HAL, ArXiv, or http://math.u-psud.fr/ ˜ gdavid/

[D5] G. David, C 1+α -regularity for two-dimensional almost-minimal sets in n , to be found at the same web addresses.

[DDT] G. David, T. De Pauw, and T. Toro, A generalization of Reifenberg’s theorem in 3 , to appear, Geometric And Functional Analysis. | Zbl 1169.49040

[DS1] G. David and S. Semmes, Uniform rectifiability and Singular sets, Annales de l’Inst. Henri Poincaré, Analyse non linéaire, Vol 13, N¡ 4 (1996), p. 383-443. | Numdam | MR 1404317 | Zbl 0908.49030

[DS2] G. David and S. Semmes, Uniform rectifiability and quasiminimizing sets of arbitrary codimension, Memoirs of the A.M.S. Number 687, volume 144, 2000. | MR 1683164 | Zbl 0966.49024

[Fe] H. Federer, Geometric measure theory, Grundlehren der Mathematishen Wissenschaften 153, Springer Verlag 1969. | Zbl 0176.00801

[Feu] V. Feuvrier, Un résultat d’existence pour les ensembles minimaux par optimisation sur des grilles polyédrales, thèse de l’université de Paris-Sud 11 (Orsay), 2008.

[He] A Heppes, Isogonal sphärischen netze, Ann. Univ. Sci. Budapest Eötvös Sect. Math. 7 (1964), 41-48. | MR 173193 | Zbl 0127.37601

[La] E. Lamarle, Sur la stabilité des systèmes liquides en lames minces, Mém. Acad. R. Belg. 35 (1864), 3-104.

[LM] Gary Lawlor and Frank Morgan, Paired calibrations applied to soap films, immiscible fluids, and surfaces or networks minimizing other norms, Pacific J. Math. 166 (1994), no. 1, 55–83. | MR 1306034 | Zbl 0830.49028

[Le] A. Lemenant, Sur la régularité des minimiseurs de Mumford-Shah en dimension 3 et supérieure, Thèse de l’Université de Paris-sud 11 (Orsay), 2008.

[Ma] P. Mattila, Geometry of sets and measures in Euclidean space, Cambridge Studies in Advanced Mathematics 44, Cambridge University Press l995. | MR 1333890 | Zbl 0911.28005

[Mo1] F. Morgan, Size-minimizing rectifiable currents, Invent. Math. 96 (1989), no. 2, 333-348. | MR 989700 | Zbl 0645.49024

[Mo2] F. Morgan, Minimal surfaces, crystals, shortest networks, and undergraduate research, Math. Intelligencer 14 (1992), no. 3, 37–44. Morgan bis avec la calibration pour le 4eme minimiseur. | MR 1184317 | Zbl 0765.52015

[Ne] M. H. A. Newman, Elements of the topology of plane sets of points, Second edition, reprinted, Cambridge University Press, New York 1961. | MR 132534 | Zbl 0123.39301

[R1] E. R. Reifenberg, Solution of the Plateau Problem for m-dimensional surfaces of varying topological type, Acta Math. 104, 1960, 1–92. | MR 114145 | Zbl 0099.08503

[R2] E. R. Reifenberg, An epiperimetric inequality related to the analyticity of minimal surfaces, Ann. of Math. (2) 80, 1964, 1–14. | MR 171197 | Zbl 0151.16701

[Ri] S. Rigot, Big Pieces of C 1,α -Graphs for Minimizers of the Mumford-Shah Functional, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 29 (2000), no. 2, 329-349. | Numdam | MR 1784178 | Zbl 0960.49024

[St] E. M. Stein, Singular integrals and differentiability properties of functions, Princeton university press 1970. | MR 290095 | Zbl 0207.13501

[Ta] J. Taylor, The structure of singularities in soap-bubble-like and soap-film-like minimal surfaces, Ann. of Math. (2) 103 (1976), no. 3, 489–539. | MR 428181 | Zbl 0335.49032